After taking glucosamines my dog has lost his appetite. Could this be the cause and what should be the course of action?
Original Question: My dog will be 15 on June 30. He was lifting his hind leg about 4 weeks ago and was told glucosamine would help. We gave it to him and he is walking really well now. He did throw up once and had a couple bouts of diarrhea and he is now pooping normal again. He still goes outside but has stopped eating and hasn’t eaten much at all since he had the upset stomach a couple weeks ago. He will drink a bit of water and we have tried all kinds of foods and he is not interested. Once in a while he will eat something very small and we have even tried different people foods that he once loved…any thoughts? - Sarah
I would not suspect the glucosamine as the cause of his current signs. A re-check examination with your vet would be prudent and I would ask to have a full blood panel run to check his organ function. A senior pet can have a number of older age conditions (kidney disease, liver disease, cancer, diabetes) that just might be coincidental to the start of the glucosamine.
I really encourage you to take a look at the article “Senior Pets: Not ‘Just Getting Old'” for more information on this topic.
All the best,
Dr. Ryan Llera
Disclaimer: healthcareforpets.com and its team of veterinarians and clinicians do not endorse any products, services, or recommended advice. All advice presented by our veterinarians, clinicians, tools, resources, etc is not meant to replace a regular physical exam and consultation with your primary veterinarian or other clinicians. We always encourage you to seek medical advice from your regular veterinarian.